Alert archive / New Jersey / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 194, NWS Philadelphia/Mount Holly

August 6, 2024Hunterdon County, Middlesex County, Somerset County, New Jersey

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Aug 6, 2024, 4:32 PM EDT for Hunterdon County, Middlesex County, Somerset County, New Jersey. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2024, 4:32 PM EDT (20:32 UTC)
Expired
Aug 6, 2024, 5:15 PM EDT
In force
43 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hunterdon County, NJ, Middlesex County, NJ, Somerset County, NJ

The radar

The Philadelphia radar (KDIX), 70 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 1:54 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2024-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1440 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2024-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1440 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

429 
WUUS51 KPHI 062032
SVRPHI
NJC019-023-035-062115-
/O.NEW.KPHI.SV.W.0194.240806T2032Z-240806T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
432 PM EDT Tue Aug 6 2024

The National Weather Service in Mount Holly NJ has issued a

* Severe Thunderstorm Warning for...
  Southeastern Hunterdon County in northwestern New Jersey...
  Somerset County in northern New Jersey...
  Northwestern Middlesex County in northern New Jersey...

* Until 515 PM EDT.

* At 432 PM EDT, a severe thunderstorm was located over Cloverhill,
  or 9 miles southwest of Somerville, moving east at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to roofs, siding, trees, and power lines is 
           possible.

* Locations impacted include...
  New Brunswick, Somerville, Somerset, East Brunswick, Bridgewater,
  North Brunswick, Middlesex, Bound Brook, Manville, Flemington,
  Millstone, Skillman, Flagtown, Belle Mead, Martinsville, North
  Brunswick Township, Kendall Park, Cloverhill, Society Hill, and
  South Plainfield.

This includes the following highways...
 New Jersey Turnpike near exit 10.
 Interstate 78 in New Jersey between mile markers 38 and 42.
 Interstate 287 in New Jersey between mile markers 5 and 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

In addition to hail and damaging winds, frequent cloud to ground 
lightning is occurring with this storm. Move indoors immediately. 
Remember, if you can hear thunder, you are close enough to be struck 
by lightning.

&&

LAT...LON 4041 7439 4042 7488 4057 7492 4066 7446
      4066 7445 4067 7443 4066 7442 4063 7441
      4060 7446 4059 7441
TIME...MOT...LOC 2032Z 268DEG 14KT 4050 7476 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Gorse
1 follow-up statement
073 
WWUS51 KPHI 062053
SVSPHI

Severe Weather Statement
National Weather Service Mount Holly NJ
453 PM EDT Tue Aug 6 2024

NJC019-023-035-062115-
/O.CON.KPHI.SV.W.0194.000000T0000Z-240806T2115Z/
Hunterdon NJ-Somerset NJ-Middlesex NJ-
453 PM EDT Tue Aug 6 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHEASTERN HUNTERDON...SOMERSET AND NORTHWESTERN MIDDLESEX
COUNTIES...

At 453 PM EDT, a severe thunderstorm was located over Flagtown, or
near Somerville, moving east at 15 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Damage to roofs, siding, trees, and power lines is 
         possible.

Locations impacted include...
New Brunswick, Somerville, Somerset, East Brunswick, Bridgewater,
North Brunswick, Middlesex, Bound Brook, Manville, Flemington,
Millstone, Skillman, Flagtown, Belle Mead, Martinsville, North
Brunswick Township, Kendall Park, Cloverhill, Society Hill, and South
Plainfield.

This includes the following highways...
 New Jersey Turnpike near exit 10.
 Interstate 78 in New Jersey between mile markers 38 and 42.
 Interstate 287 in New Jersey between mile markers 5 and 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Frequent cloud to ground lightning is occurring with this storm. Move
indoors immediately. Lightning is one of nature's leading killers.
Remember, if you can hear thunder, you are close enough to be struck
by lightning.

&&

LAT...LON 4041 7439 4042 7488 4057 7492 4066 7446
      4066 7445 4067 7443 4066 7442 4063 7441
      4060 7446 4059 7441
TIME...MOT...LOC 2053Z 268DEG 14KT 4050 7465 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Gorse

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:58 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 6, 2:58 PM EDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
258 PM EDT Tue Aug 6 2024

.SYNOPSIS...
A cold front will continue to sag south across the area through
tonight and stall to our south Wednesday into Wednesday night.
This front will likely lift back north into the area as Tropical
Storm Debby or its remnants move into the area later Friday into
Saturday. Another cold front will move across the area Saturday
into Saturday night, helping to kick what is left of Debby out.
High pressure tries to move toward the area Sunday into early
next week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Severe Thunderstorm Watch #606 is now in effect across eastern
Pennsylvania and much of New Jersey.

The Heat Advisory remains in effect as heat index values remain
near 100 degrees for many areas. However, the heat will
dissipate some through this afternoon as showers and
thunderstorms will continue to develop across the area. There
is the potential for severe storms to develop today and this
evening/tonight, along with the potential for heavy rainfall
that could produce localized flooding. In fact, the Storm
Prediction Center (SPC) has upgraded a portion of the area to
an Enhanced Risk for severe weather.

Heavy rain will occur with any showers or thunderstorms due to
a very moist and humid airmass with PW values of 1.75-2 inches.
But with CAPE values approaching 2000-3000 J/kg, along with
shear values increasing to 25-35+ knots, some storms later this
afternoon and into this evening could be severe. We have 2
rounds of strong storms likely. The first round will move across
the area between 6-10 pm, then the second will likely move
across the area between 10 pm-2 am. Damaging winds and hail
would be the main threats. There will be showers and
thunderstorms before and after these windows, but likely not
severe, mainly heavy rainfall.

The Flood Watch will remain across the area as heavy rain will
occur with any showers or storms. With the high PW values,
widespread 2-3 inches of rain, with locally higher amounts of 5
inches or more remain possible, especially within the watch
area. These areas remain under a Moderate Risk (3 of 4) for
Excessive Rain according to the Weather Prediction Center (WPC).

The cold front will continue to sag south overnight into
Wednesday, and eventually push to our south. However, there will
remain a chance of showers and thunderstorms through the day
Wednesday. Wednesday will be markedly cooler than Tuesday, with
temperatures in the 70s to low 80s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
High pressure offshore to the east/northeast and the remnants of
Debby across the Southeast states will keep a deep onshore flow
across the Middle Atlantic through the period. Frequent showers and
a few tstms will be around much of the period. Heavy rains and
flooding will be concerns with the isolated/scattered convection Wed
night/Thu and then again with the more concentrated activity Thu
night Friday. While excessive rain totals are expected, the exact
areas are not certain yet. Coolish temperatures will replace the hot
temperatures of late as there will be an abundance of clouds. The
humidity levels will remain high and uncomfortable however.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A rather dry forecast after a wet period late this week. The start
of the long term will have the last of the rains associated with the
remnants of Debby. The system, which will be exiting the area
Saturday afternoon will be quickly followed by high pressure which
ridges in from the Ohio Valley and remains into next week. Pops
which will still be likely/categorical Fri night will taper to
chance for Sat and further decrease Sat night. Flooding will still
be possible Fri night/early Sat since tropical moisture and decent
lift will be across the area.

Temperatures will be closer to normal, if not a few degrees below
normal, for the weekend and into next week. Mostly low/mid 80s for
highs with some 70s for the far N/W areas. Humidity levels will not
be oppressive either, so a welcome break from the very steamy
summer.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Rest of Today-Tonight...Prevailing VFR conditions will remain
this afternoon, then Sub-VFR conditions are expected to return
as showers and thunderstorms develop across the area through
this afternoon into this evening and into the overnight. There
looks to be two windows for stronger storms. The first window is
between the 22z-02z period, then the second will likely move
across the area between 02-06z. Showers will be possible before
and after these windows, just likely not as severe. Otherwise,
prevailing MVFR conditions will move in by 02z, then IFR
conditions are expected by 10z. Winds will be variable across
northeast Pennsylvania and northern New Jersey, but remain south
to southwest around 5-10 knots through 02z elsewhere. Variable
winds are then expected for all sites overnight, then shift to
the east to northeast by daybreak. Low confidence in timing, but
high confidence that showers/thunderstorms and lower conditions
develop this afternoon into tonight

Wednesday...Off and on showers and thunderstorms will continue
through Wednesday with MVFR and IFR conditions expected. Winds
remain northeast to east 5 to 10 kt. Moderate confidence.

Outlook...

Wednesday night thru Saturday... Periods of IFR/MVFR conditions
during occasional/frequent showers and tstms. Late afternoon
and evening periods are favored. Fog possible during the
overnights.

Sat night thru Monday... VFR expected. Fog at times overnight.

&&

.MARINE...
A Small Craft Advisory remains in effect for portions of the
Atlantic Ocean coastal waters offshore of the central and
southern New Jersey coast for this afternoon and into this
evening as winds are expected to increase to 25 knots. For the
northern New Jersey waters, and Delaware waters, wind are
expected to remain below 25 knots.

Conditions are then expected to remain below advisory levels for
the rest of tonight through Wednesday.

VSBY restrictions in showers and thunderstorms starting this
afternoon and into tonight. The strongest thunderstorms will be
capable of wind gusts in excess of 40 kt and hail. The severe
thunderstorm threat diminishes tonight, but VSBY restrictions in
showers and scattered thunderstorms, with heavy rain being the
main culprit, are expected tonight through Wednesday.

Outlook...

Wed night... sub-SCA mostly with scattered showers and tstms.

Thu thru Sat... SCA conditions much of the time. Occasional showers
and tstms expected.

Sat night/Sunday... sub-SCA. Fair weather

Rip Currents...

Today...Southerly winds increase 10-20 mph during the afternoon with
breaking waves 2-3 feet. Southerly winds nearly parallel to the
shore for Monmouth County NJ and Delaware beaches; southerly winds
more onshore elsewhere. There is a MODERATE risk for the development
of dangerous rip currents for Atlantic, Ocean, Cape May Counties in
NJ and a LOW risk for Monmouth County NJ and Delaware beaches.

Wednesday...Breaking waves 2-3 feet for Ocean County NJ and
northwards, 1-2 feet southwards. Though winds will not be as strong
as Tuesday, they will be directly onshore through much of the
period. There is a MODERATE risk for the development of
dangerous rip currents for both the New Jersey Shore and the
Delaware beaches.

For specific beach forecasts, visit weather.gov/beach/phi

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 10 PM EDT this evening for PAZ060>062-070-
     071-101>106.
     Flood Watch through Wednesday morning for PAZ054-055-060>062-
     070-071-101>106.
NJ...Heat Advisory until 10 PM EDT this evening for NJZ007>010-012-
     013-015-017>020-027.
     Flood Watch through Wednesday morning for NJZ001-007>010-
     012>020-026-027.
DE...Heat Advisory until 10 PM EDT this evening for DEZ001.
     Flood Watch through Wednesday morning for DEZ001.
MD...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
     ANZ451>453.

&&

SYNOPSIS...Robertson
NEAR TERM...MPS/Robertson
SHORT TERM...OHara
LONG TERM...OHara
AVIATION...OHara/Robertson
MARINE...OHara/Robertson

In the hours before

Local storm report, Aug 6, 3:46 PM EDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
346 PM EDT Tue Aug 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     Marine Tstm Wind 2 SSW Mantoloking       40.01N 74.06W
08/06/2024  M48 MPH          Ocean              NJ   Mesonet

            WxFlow Site: Brick - XMLK.

&&

DeSilva
Local storm report, Aug 6, 4:00 PM EDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
400 PM EDT Tue Aug 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     Marine Tstm Wind 1 WNW Monmouth Beach    40.34N 73.99W
08/06/2024  M39 MPH          Monmouth           NJ   Mesonet

            WxFlow Site: Monmouth - XMNB.

&&

DeSilva
Local storm report, Aug 6, 4:13 PM EDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
413 PM EDT Tue Aug 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     Marine Tstm Wind 1 ESE Manasquan         40.12N 74.03W
08/06/2024  M50 MPH          Monmouth           NJ   Mesonet

            NJWXNET: Sea Girt.

&&

DeSilva

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 9:37 AM EDTHeat AdvisoryPHIBurlington, Camden, Gloucester, Hunterdon, Mercer, Middlesex and 5 more9 hr
Aug 6, 9:39 AM EDTSmall Craft AdvisoryPHI10 hr
Aug 6, 2:04 PM EDTSpecial Marine WarningPHI56 min
Aug 6, 2:41 PM EDTSevere Thunderstorm WarningPHIOcean19 min
Aug 6, 2:55 PM EDTSpecial Marine WarningPHI65 min
Aug 6, 3:15 PM EDTSpecial Marine WarningPHI60 min
Aug 6, 3:18 PM EDTSevere Thunderstorm WarningPHIMonmouth27 min
Aug 6, 3:21 PM EDTSevere Thunderstorm WarningPHIBurlington23 min
Aug 6, 3:23 PM EDTSevere Thunderstorm WarningPHIMercer, Middlesex, Monmouth37 min
Aug 6, 3:45 PM EDTFlash Flood WarningPHIMiddlesex, Monmouth2 hr
Aug 6, 3:49 PM EDTSevere Thunderstorm WarningPHIMercer, Middlesex, Monmouth56 min
Aug 6, 4:10 PM EDTSpecial Marine WarningPHI65 min
Aug 6, 4:13 PM EDTFlash Flood WarningPHIMercer, Middlesex, Monmouth8 hr
Aug 6, 4:37 PM EDTSevere Thunderstorm WarningPHIHunterdon, Mercer, Middlesex, Somerset40 min
Aug 6, 4:55 PM EDTFlash Flood Warning Considerable damage threatPHIMonmouth6 hr
Aug 6, 4:56 PM EDTSevere Thunderstorm WarningPHIOcean49 min
Aug 6, 5:06 PM EDTSevere Thunderstorm WarningPHIHunterdon, Middlesex, Morris, Somerset54 min
Aug 6, 5:29 PM EDTFlash Flood WarningPHIHunterdon, Middlesex, Morris, Somerset6 hr
Aug 6, 5:36 PM EDTFlash Flood WarningPHIMonmouth, Ocean8 hr
Aug 6, 6:37 PM EDTFlash Flood WarningPHIWarren3 hr
Aug 6, 6:39 PM EDTFlash Flood WarningPHIBurlington, Camden, Gloucester5 hr
Aug 6, 6:46 PM EDTFlash Flood WarningPHIMorris, Somerset4 hr
Aug 6, 6:57 PM EDTFlash Flood WarningPHIWarren3 hr
Aug 6, 7:04 PM EDTFlash Flood WarningPHIBurlington5 hr
Aug 6, 7:24 PM EDTFlash Flood WarningPHIBurlington, Mercer, Middlesex, Monmouth, Ocean5 hr

Nearby

Severe Thunderstorm Warnings in New Jersey, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.